Dyspnoea, Asthma, and Bronchospasm in Relation to Treatment with Angiotensin Converting Enzyme Inhibitors.

    loading  Checking for direct PDF access through Ovid

Abstract

ABSTRACT

Objective -To evaluate the occurrence of asthma and dyspnoea precipitated or worsened by angiotensin converting enzyme inhibitors.

Design -Summary of reports of adverse respiratory reaction in relation to treatment with angiotensin converting enzyme inhibitors that were submitted to Swedish Adverse Drug Reactions Advisory Committee and to World Health Organisation's international drug information system until 1992. Sales of angiotensin converting enzyme inhibitors in Sweden were also summarised.

Subjects -Patients receiving angiotensin converting enzyme inhibitors who reported adverse respiratory reactions.

Main outcome measures -Clinical characteristics of adverse reactions of asthma, bronchospasm, and dyspnoea.

Results -In Sweden 424 adverse respiratory reactions were reported, of which most (374) were coughing. However, 36 patients had adverse drug reactions diagnosed as asthma, bronchospasm, or dyspnoea. In 33 of these cases the indication for treatment with angiotensin converting enzyme inhibitors was hypertension, in only three heart failure. The respiratory symptoms occurred in about half of the patients within the first two weeks of treatment, and about one third needed hospitalisation or drug treatment. Dyspnoea symptoms occurred in conjunction with other symptoms from the airways or skin in 23 out of the 36 cases. In the WHO database there were 318 reports of asthma or bronchospasm, 516 reports of dyspnoea, and 7,260 reports of cough in relation to 11 different angiotensin converting enzyme inhibitors.

Conclusion -Symptoms of airway obstruction in relation to treatment with angiotensin converting enzyme inhibitors seem to be a rare but potentially serious reaction generally occurring within the first few weeks of treatment.

Related Topics

    loading  Loading Related Articles